Idaho, 2010

Flood in Idaho, December 28, 2010

December 28, 2010 · NWS OTX · 1 event in 1 county or zone

Warm temperatures and moderate rainfall led to an isolated cause of flooding near Rose Lake. A culvert running underneath Idaho 3 collapsed, with the roadway later washing out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Warm temperatures and moderate rainfall led to an isolated cause of flooding near Rose Lake. A culvert running underneath Idaho 3 collapsed, with the roadway later washing out. The road was closed for a week before reopening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 10:12 AM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 28, 10:12 AM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1012 AM PST TUE DEC 28 2010

.SYNOPSIS...
ONE STORM SYSTEM WILL EXIT THE INLAND NORTHWEST TODAY...AND
ANOTHER STRONGER STORM WILL ARRIVE LATE TONIGHT AND PERSIST
THROUGH WEDNESDAY. WEDNESDAY'S STORM HAS THE POTENTIAL TO PRODUCE
VERY HEAVY SNOW OVER THE IDAHO PANHANDLE AND THE EASTERN THIRD OF
WASHINGTON...INCLUDING THE SPOKANE AREA. IN THE WAKE OF
WEDNESDAY'S STORM...MUCH COLDER AIR WILL MOVE INTO THE REGION AND
REMAIN THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...

...STRONG WINTER STORM LIKELY TONIGHT AND WEDNESDAY FAR EASTERN
WASHINGTON AND NORTH IDAHO...

REST OF TODAY...RELATIVELY BENIGN WEATHER TODAY...BUT CLOUDY AND
MUSHY. SATELLITE AND REGIONAL RADAR INDICATES THE DEEP PACIFIC
MOISTURE FETCH WHICH MOVED THROUGH THE REGION LAST NIGHT HAS NOW
BECOME STATIONARY AND DIRECTED INTO SOUTHERN WASHINGTON/NORTH
OREGON. THIS WILL ALLOW OCCASIONAL SHOWERS TO MOVE THROUGH THE L-C
VALLEY...AND PROLONG AND CONTINUE SNOW FALL OVER THE BLUE
MOUNTAINS AND SOUTHERN SHOSHONE COUNTY MOUNTAINS. OTHERWISE
GENERALLY PARTLY TO MOSTLY CLOUDY CONDITIONS WITH SUN BREAKS NORTH
OF INTERSTATE 90. WINDS WILL DECREASE LATER THIS MORNING...WITH
HIGH TEMPERATURES BUMPING BACK WELL ABOVE FREEZING OVER MOST
LOCATIONS ESPECIALLY OVER THE EASTERN BASIN. THIS WILL BE THE
BREAK PERIOD PRIOR TO THE ONSET OF TONIGHT'S STRONG SYSTEM.

TONIGHT THROUGH WEDNESDAY...AFTER PERUSING LATEST 12Z MODEL
RUNS...INHERITED FORECAST FOR TONIGHT AND TOMORROW STILL LOOKS
WELL ON TRACK. SNOW AMOUNT GRAPHIC DEPICTED IN WEATHER STORY #2 ON
WEB PAGE STILL APPEARS TO BE A PLAUSIBLE SCENARIO. AFTERNOON
PACKAGE WILL REFINE FORECAST FURTHER...SNOW TOTALS AND AXIS OF
MOST INTENSE ACCUMULATION MAY BE ADJUSTED UP OR DOWN BY AN INCH OR
TWO...BUT 12Z GFS AND NAM MODELS DO NOT PRESENT ANY COMPELLING
EVIDENCE WARRANTING SIGNIFICANT CHANGES TO THE CURRENT FORECAST.
/FUGAZZI

&&

.AVIATION...
18Z TAFS...MOIST WESTERLY FLOW CONTINUES THROUGH TODAY OVER THE
FAR SOUTH OF THE FORECAST AREA...AND THIS WILL PROMOTE
INTERMITTENT SHOWERS WITH MVFR CEILINGS AT THE KLWS AND POSSIBLY
THE KPUW TAF SITES. OVER THE NORTHERN BASIN...MOIST LOW LEVEL
UPSLOPE FLOW INTO THE RISING TERRAIN OF THE EASTERN BASIN WILL CASE
IFR CEILING STRATUS AT THE KGEG VCNTY TAF SITES. MARGINAL
IMPROVEMENT IS PROBABLE TO BROKEN MVFR CEILINGS DURING THE
AFTERNOON. MOSTLY VFR CONDITIONS AT KEAT AND KMWH AFTER PATCHY FOG
IN THE MOSES LAKE AREA DISSIPATES BY NOON.

TONIGHT A DEEPENING STRONG SURFACE LOW PRESSURE WILL TRACK FROM
NEAR KDLS AT 00Z TO NEAR KLWS AT 12Z WEDNESDAY. AN AREA OF
MODERATE TO HEAVY SNOW WILL DEVELOP NORTH AND NORTHWEST OF THIS
LOW TRACK. THE KGEG AREA TAF SITES AND KPUW WILL LIKELY EXPERIENCE
LIFR CONDITIONS IN INTENSE SNOW FALL RATES BETWEEN 06Z AND
15Z...WITH INTERMITTENT MODERATE SNOW CONTINUING THROUGH 18Z WEDNESDAY.
THE KLWS TAF SITE SHOULD REMAIN RAIN WITH MVFR OR HIGH IFR
CEILINGS AS THE LOW PASSES JUST TO THE NORTH KEEPING KLWS IN THE
WARM SECTOR. KMWH AND KEAT WILL BE BRUSHED BY THE FRINGE OF THE
PRECIPITATION SHIELD. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        39  31  31  13  18  -1 /  10  80 100  40   0   0
COEUR D'ALENE  39  31  31  13  17  -3 /  10  80 100  50   0   0
PULLMAN        42  32  32  17  20   0 /  50  90 100  50  20   0
LEWISTON       48  36  36  23  25   6 /  50  80  80  50  20   0
COLVILLE       38  30  30  17  19  -1 /  10  70  70  10   0   0
SANDPOINT      38  31  31  16  17  -3 /  10  80 100  50   0   0
KELLOGG        37  32  32  10  17   0 /  90 100 100  70  10   0
MOSES LAKE     36  26  26  18  21   5 /  10  60  40  10   0   0
WENATCHEE      34  28  28  18  21  10 /  10  60  30  10   0   0
OMAK           37  25  25  10  16   0 /  10  30  30  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY COEUR D'ALENE AREA...IDAHO PALOUSE.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST
     WEDNESDAY CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY OKANOGAN HIGHLANDS.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 PM PST
     WEDNESDAY MOSES LAKE AREA...WATERVILLE PLATEAU.

     WINTER STORM WARNING UNTIL 7 PM PST WEDNESDAY ABOVE 4000 FEET
     FOR THE NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Dec 28, 6:55 AM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
655 AM PST TUE DEC 28 2010

IDZ001>004-WAZ033-035>038-291500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
655 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SNOW WILL DEVELOP TONIGHT. SNOW WILL BE HEAVY AT
TIMES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF HEAVY SNOW WILL CONTINUE THROUGH WEDNESDAY. INCREASING
NORTH WINDS WILL CONTRIBUTE TO THE POTENTIAL FOR BLOWING AND
DRIFTING SNOW IN WIND PRONE AREAS.

BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE
INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS
WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS
DROPPING BELOW ZERO.

WAZ034-041>044-291500-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
655 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL PERSIST INTO WEDNESDAY.

BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE
INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS
WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS
DROPPING BELOW ZERO.

IDZ026-027-WAZ031-032-291500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
655 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A MIX OF SNOW AND RAIN WILL DEVELOP TONIGHT. PRECIPITATION WILL
LIKELY TRANSITION TO ALL SNOW BY EARLY WENDEASDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG WINTER STORM WILL AFFECT THE AREA THROUGH WEDNESDAY.
LOCALLY HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE PALOUSE
AND OVER THE NORTHEAST BLUE MOUNTAINS. STRONG WINDS ON WEDNESDAY
COULD CAUSE BLOWING AND DRIFTING SNOW.

BY THE END OF THE WEEK...ARCTIC AIR WILL MOVE INTO THE REGION.
DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND WILL BE IN
THE 20S WITH NIGHT TIME LOWS DROPPING TO NEAR ZERO.

In the hours before

Local storm report, Dec 28, 6:49 AM PST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
649 AM PST TUE DEC 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HEAVY SNOW       4 W ANATONE             46.12N 117.20W
12/28/2010  U7.0 INCH        ASOTIN             WA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL FROM LAST NIGHT THROUGH THIS
            MORNING. ELEVATION 3800 FEET.

&&

VAN HORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kootenai

When
December 28, 12:00 PM PST to 6:00 PM PST
Where
Kootenai County, 0.38 mi NNW of Rose Lake to 0.46 mi NNW of Rose Lake
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
47.535, -116.482

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275197.